Alert archive / Hawaii / Gale Warnings in 2011

Gale Warning 5, NWS Honolulu, HI

December 21, 2011

NWS Honolulu, HI issued this gale warning at Dec 21, 2011, 3:28 AM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2011, 3:28 AM HST (13:28 UTC)
Expired
Dec 22, 2011, 3:31 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WHHW70 PHFO 211328
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST WED DEC 21 2011

PHZ120-121-220230-
/O.UPG.PHFO.SC.Y.0049.000000T0000Z-111222T1600Z/
/O.NEW.PHFO.GL.W.0005.111221T1328Z-111222T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
328 AM HST WED DEC 21 2011

...GALE WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS AND SEAS IN THE ALENUIHAHA AND PAILOLO CHANNELS...THROUGH
  EARLY THIS EVENING...EAST WINDS UP TO 35 KNOTS...WITH GUSTS UP
  TO 45 KNOTS. ROUGH SEAS 11 TO 15 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$

PHZ110>119-122>124-220230-
/O.CON.PHFO.SC.Y.0049.000000T0000Z-111222T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
328 AM HST WED DEC 21 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY
THE REMAINING HAWAIIAN WATERS.

* WINDS AND SEAS...NORTHEAST TO EAST WINDS 20 TO 30 KNOTS...AND 
  ROUGH SEAS 12 TO 16 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
2 follow-up statements
083 
WHHW70 PHFO 220103
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
303 PM HST WED DEC 21 2011

PHZ120-121-221415-
/O.EXT.PHFO.GL.W.0005.000000T0000Z-111222T1600Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
303 PM HST WED DEC 21 2011

...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

THE GALE WARNING IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS AND SEAS...THROUGH THURSDAY MORNING...EAST WINDS UP TO 
  35 KNOTS...WITH GUSTS UP TO 45 KNOTS. ROUGH SEAS 15 TO 18 
  FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$

PHZ110>119-122>124-221415-
/O.EXT.PHFO.SC.Y.0049.000000T0000Z-111223T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
303 PM HST WED DEC 21 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. 

* WINDS AND SEAS...THROUGH FRIDAY MORNING...NORTHEAST WINDS UP 
  TO 30 KNOTS...WITH GUSTS UP TO 40 KNOTS. ROUGH SEAS 9 TO 15 
  FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
POWELL
638 
WHHW70 PHFO 221331
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST THU DEC 22 2011

PHZ120-121-230245-
/O.CAN.PHFO.GL.W.0005.000000T0000Z-111222T1600Z/
/O.EXA.PHFO.SC.Y.0049.000000T0000Z-111223T1600Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
331 AM HST THU DEC 22 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE GALE
WARNING HAS BEEN CANCELLED. 

* WINDS AND SEAS...THROUGH FRIDAY MORNING...NORTHEAST WINDS UP TO
  30 KNOTS...WITH GUSTS UP TO 40 KNOTS. ROUGH SEAS 9 TO 15 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

PHZ110>119-122>124-230245-
/O.CON.PHFO.SC.Y.0049.000000T0000Z-111223T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
331 AM HST THU DEC 22 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY. 

* WINDS AND SEAS...THROUGH FRIDAY MORNING...NORTHEAST WINDS UP 
  TO 30 KNOTS...WITH GUSTS UP TO 40 KNOTS. ROUGH SEAS 9 TO 15 
  FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Dec 20, 8:30 PM HST, 6 hours 58 minutes earlier.

Area forecast discussion, Dec 20, 8:30 PM HST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE DEC 20 2011

.SYNOPSIS...
BREEZY TRADE WIND WEATHER WILL PERSIST THROUGH THE FORECAST PERIOD
AS SURFACE HIGH PRESSURE REMAINS TO OUR NORTH. CLOUDS AND SHOWERS
CARRIED BY THE TRADES WILL CONTINUE TO AFFECT THE ALOHA STATE...
ESPECIALLY THE BIG ISLAND...THROUGH MID-WEEK AS SLIGHTLY UNSTABLE
CONDITIONS PERSIST DUE TO AN UPPER-LEVEL LOW TO THE SOUTH OF THE
STATE. FAIRLY TYPICAL TRADE WIND WEATHER IS EXPECTED TO RETURN
STATEWIDE OVER THE HOLIDAY WEEKEND.

&&

.DISCUSSION...
A SURFACE RIDGE EXTENDS SOUTHWEST FROM A 1034 MB HIGH NEAR 46N 133W
THROUGH A POINT ABOUT 635 MILES NORTH OF HONOLULU. A NORTHEAST TO
SOUTHWEST ORIENTED SURFACE TROUGH ALSO APPEARS TO BE ABOUT 290 MILES
SOUTHEAST OF HILO. THE TIGHT PRESSURE GRADIENT BETWEEN THIS RIDGE
AND THE LOWER PRESSURE TO THE SOUTH AND SOUTHEAST OF THE ISLANDS
CONTINUES TO SUPPORT 25 MPH TRADE WINDS OVER MOST OF THE STATE EARLY
THIS EVENING.

WATER VAPOR IMAGERY AND SATELLITE DERIVED UPPER LEVEL WINDS INDICATE
MID- TO UPPER-LEVEL LOW PRESSURE CENTERED NEAR 14N 157W...OR ABOUT
430 MILES SOUTH OF HILO. TROUGHING ALOFT ALSO EXTENDS FROM THIS LOW
PRESSURE NORTHWARD ACROSS THE CENTRAL HAWAIIAN ISLANDS. THE PRESENCE
OF THIS LOW PRESSURE ALOFT IS KEEPING THE ATMOSPHERE ACROSS THE
STATE SLIGHTLY UNSTABLE. THE SURFACE TROUGH SOUTHEAST OF THE STATE
IS ALSO A REFLECTION OF THE LOW PRESSURE ALOFT. THE 200 PM HST
BALLOON SOUNDINGS FROM HILO AND LIHUE INDICATE THE AIR MASS WEST OF
THE UPPER-LEVEL TROUGH AXIS IS NOTICEABLY DRIER THAN THE AREA TO THE
EAST...WITH 1.05 INCHES OF PRECIPITABLE WATER NOTED ON THE LIHUE
SOUNDING VERSUS ALMOST 1.5 INCHES AT HILO. THE AFTERNOON HILO
SOUNDING ALSO SHOWED NO INVERSION...WHILE THE LIHUE SOUNDING HAD A
WEAK INVERSION AROUND 7 THOUSAND FEET.

SATELLITE IMAGERY AND RADAR REFLECTIVITY DATA CONFIRM A STEADY
SUPPLY OF LOW CLOUDS AND SHOWERS IS BEING TRANSPORTED INTO THE
ISLANDS BY THE LOW-LEVEL TRADE WIND FLOW. THESE CLOUDS AND SHOWERS
CONTINUE TO BE ENHANCED BY THE LOW PRESSURE ALOFT...WITH THE
GREATEST COVERAGE OF CLOUDS AND SHOWERS IN THE VICINITY OF THE BIG
ISLAND. ALSO...BROKEN TO OVERCAST LAYERED CLOUDS WITH EMBEDDED
SHOWERS ARE EVIDENT SOUTHEAST OF A LINE FROM 24.5N 153W TO THE
ALENUIHAHA CHANNEL TO 17N 160W. ISOLATED THUNDERSTORMS ARE ALSO
EMBEDDED WITHIN THESE LAYERED CLOUDS...BUT THE NORTHERN EXTENT OF
THIS DEEP CONVECTION APPEARS TO BE MORE THAN 65 MILES SOUTH OF SOUTH
POINT ON THE BIG ISLAND.

THE LAYERED CLOUDS THINNED EARLIER TODAY ACROSS THE BIG ISLAND...SO
THE WINTER WEATHER ADVISORY FOR THE HIGHEST SUMMITS ON THAT ISLAND
WAS CANCELLED. NOTE THAT WET ROADS WILL LIKELY REFREEZE OVERNIGHT...
AND BRIEF SNOW SHOWERS MAY OCCUR. HOWEVER...LITTLE OR NO ADDITIONAL
SNOW/ICE ACCUMULATION IS EXPECTED.

THE TIGHT PRESSURE GRADIENT ACROSS THE ALOHA STATE WILL LIKELY
CONTINUE THROUGH MID-WEEK DUE TO THE COMBINATION OF THE STRONG
SURFACE RIDGE TO OUR NORTH AND THE SURFACE TROUGH SOUTHEAST OF THE
BIG ISLAND. THIS WILL MAINTAIN THE STRONG AND GUSTY TRADE WINDS INTO
THURSDAY. FOR THE NEXT DAY OR TWO...MOISTURE RIDING IN ON THE TRADES
WILL CONTINUE TO INTERACT WITH UPPER TROUGH-INDUCED INSTABILITY AND
BRING PLENTY OF SHOWERS TO WINDWARD AND SOUTHEAST PORTIONS OF THE
BIG ISLAND AND ADJACENT WATERS. ADDITIONAL BANDS OF LOW CLOUDS AND
SHOWERS WILL ALSO LIKELY CONTINUE TO MOVE IN TO WINDWARD AREAS OF
THE SMALLER ISLANDS FROM THE EAST AND NORTHEAST. WITH THE STRONG
TRADES...EXPECT MANY OF THESE SHOWERS TO REACH LEEWARD AREAS ALSO.

THE SURFACE TROUGH IS EXPECTED TO GRADUALLY WEAKEN LATER THIS WEEK
AS THE UPPER LOW DRIFTS EASTWARD AND THE UPPER TROUGH OVER THE STATE
FILLS. AT THE SAME...THE SURFACE RIDGE TO THE NORTH IS FORECAST TO
WEAKEN SLIGHTLY THURSDAY AND FRIDAY. THEREFORE...WE EXPECT THE
TRADES WILL DIMINISH SLIGHTLY BY THE END OF THE WORK WEEK.

HOWEVER...THE RIDGE IS FORECAST TO STRENGTHEN AGAIN BY THE HOLIDAY
WEEKEND AND TRADE WINDS ARE EXPECTED TO INCREASE SATURDAY AND
SUNDAY. AS THE UPPER LOW AND TROUGH MOVE AWAY...SHOWERS WILL BECOME
LESS ENHANCED OVER THE EASTERN END OF THE STATE AND WE CAN EXPECT A
RETURN TO MORE TRADITIONAL TRADE WIND WEATHER FOR THE HOLIDAY
WEEKEND.

&&

.AVIATION...
RADAR VAD WIND PROFILES AND ACARS SOUNDINGS SHOW 25-30 KNOTS OF WIND
WITHIN THE MIXED LAYER. THE TRADE WIND INVERSION CONTINUES TO
STRENGTHEN ON THE LIHUE SOUNDING BUT REMAINS NON-EXISTENT ON THE
HILO SOUNDING...WHICH IS NOT TYPICALLY ASSOCIATED WITH WIDESPREAD
LEEWARD TURBULENCE. HOWEVER...WAVE CLOUDS ARE APPARENT OVER OAHU
EXTENDING DOWNSTREAM FROM THE KOOLAU RANGE AND WE HAVE RECEIVED A
FEW PILOT REPORTS OF MODERATE LOW-LEVEL TURBULENCE TODAY...WHICH
SUPPORT THE CURRENT AIRMET FOR LOW-LEVEL TURBULENCE. THE STRONG
WINDS /AND RESULTING POTENTIAL FOR LOW-LEVEL TURBULENCE/ ARE
EXPECTED TO CONTINUE THROUGH THURSDAY BEFORE WEAKENING BRIEFLY.

SHOWERY CONDITIONS CONTINUE ACROSS THE STATE. RADAR IMAGERY SHOWS
RETURNS REMAIN PERSISTENT ACROSS WINDWARD SECTIONS...WITH SHOWERY
CLOUDS EXTENDING IN BANDS UPSTREAM ACROSS THE WINDWARD COASTAL
WATERS. LOW CLOUDS HAVE FILLED BACK IN ACROSS THE BIG ISLAND AS
WELL...AND THE AIRMET FOR MOUNTAIN OBSCURATIONS WILL CONTINUE FOR
ALL ISLANDS.

&&

.MARINE...
LOCALLY GENERATED WAVES DUE TO THE FRESH TO STRONG TRADE WINDS...
COMBINED WITH A SMALL TO MODERATE NORTHWEST SWELL...ARE EXPECTED TO
KEEP SEAS NEAR 10 FEET OVER MOST OF THE HAWAIIAN COASTAL WATERS
THROUGH WEDNESDAY NIGHT. THESE SEAS ALONG WITH THE GUSTY TRADES
REQUIRE A SMALL CRAFT ADVISORY /SCA/ TO REMAIN IN EFFECT FOR ALL
HAWAIIAN COASTAL WATERS AND CHANNELS INTO EARLY THURSDAY MORNING.
THE SCA MAY WILL LIKELY NEED TO BE EXTENDED BEYOND THURSDAY MORNING
FOR SOME HAWAIIAN WATERS...ESPECIALLY THE TYPICALLY WINDY AREAS
ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND. THESE
AREAS HAVE SCA CONDITIONS FORECAST THROUGH THE UPCOMING HOLIDAY
WEEKEND.

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL EARLY THURSDAY MORNING
FOR EAST FACING SHORES OF ALL ISLANDS EXPOSED TO THE TRADE WIND
GENERATED WAVES...WITH THE SHORT-PERIOD WAVES MAKING FOR ROUGH AND
CHOPPY SURF CONDITIONS. THESE ELEVATED WAVES WILL LIKELY CONTINUE TO
AFFECT EAST FACING SHORES BEYOND THURSDAY MORNING...SO EXPECT THIS
HIGH SURF ADVISORY TO BE EXTENDED FOR AT LEAST ANOTHER DAY OR TWO
LATER THIS WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 600 AM HST THURSDAY FOR ALL HAWAIIAN
CHANNELS AND COASTAL WATERS.

HIGH SURF ADVISORY UNTIL 600 AM HST THURSDAY FOR EAST FACING SHORES
OF KAUAI...OAHU...MOLOKAI...MAUI AND THE BIG ISLAND.

&&

PUBLIC/MARINE...HOUSTON
AVIATION...BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:31 AM HSTWind AdvisoryHFOKalawao24 hr

Nearby

Gale Warnings in Hawaii, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.